• Quote of the Day
    "Don't let what you can't do interfere with what you can do."
    John Wooden, posted by David Baxter

Richardaddy

Member
Joined
Sep 30, 2004
Messages
12
Points
1
Hi

I am taking 75mg of efexor XL (venlafaxine) capsule each day. I have been taking it since November 2002. Before that I was on Lustral (sertraline) for 31 months. I have heard that venlafaxine is terrible to come off and that it causes electric shocks in the head symptoms if you try to come off it. I definitely need to take an anti-depressant, I just don't know whether to change from venlafaxine to another one, but which one I don't know. I suffer from depression, anxiety, paranoia and OCD and Personality disorder. I am also on olanzapine, but my question here is should I continue on venlafaxine or change to another anti-depressant? Since I started taking efexor in November 02, it has made me very agitated and paranoia (hence me needing an anti-psychotic too). There are so many anti-depressants, I don't know what to do.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,771
Points
113
No, the SSRI you're thinking about that often produces those withdrawal effects is Paxil (paroxetine). I've never heard of Effexor doing that. I would also note that 75 mg of Effexor XR is not a high dose at all.

Your doctor should be the best one to know your individual medical history, including how you reacted to sertraline (Zoloft). Regarding the "agitation and paranoia", I interpret your post to mean that the doctor knows about these side-effects of Effexor XR -- in some individuals, especially those prone to bipolar disorder or cyclothymic disorder, the use of SSRIs can induce some hypomanic symptoms and the olanzepine may have been prescribed for that reason. In other words, I don't know of course why your doctor made the decision but I'm suggesting that s/he may have reason to believe you would have experienced this on other SSRIs as well.

Nonetheless, I would raise the issue with your doctor -- there are some alternatives that might be considered but the fact that you experienced the agitation on Effexor might rule out some of them in your case (e.g., Prozac).
 

Top Bottom